Algebraic & Geometric Topology

The decomposition of the loop space of the mod $2$ Moore space

Jelena Grbić, Paul Selick, and Jie Wu

Full-text: Open access

Abstract

In 1979 Cohen, Moore and Neisendorfer determined the decomposition into indecomposable pieces, up to homotopy, of the loop space on the mod p Moore space for primes p>2 and used the results to find the best possible exponent for the homotopy groups of spheres and for Moore spaces at such primes. The corresponding problems for p=2 are still open. In this paper we reduce to algebra the determination of the base indecomposable factor in the decomposition of the mod 2 Moore space. The algebraic problems involved in determining detailed information about this factor are formidable, related to deep unsolved problems in the modular representation theory of the symmetric groups. Our decomposition has not led (thus far) to a proof of the conjectured existence of an exponent for the homotopy groups of the mod 2 Moore space or to an improvement in the known bounds for the exponent of the 2–torsion in the homotopy groups of spheres.

Article information

Source
Algebr. Geom. Topol., Volume 8, Number 2 (2008), 945-951.

Dates
Received: 26 December 2007
Revised: 28 March 2008
Accepted: 23 April 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796851

Digital Object Identifier
doi:10.2140/agt.2008.8.945

Mathematical Reviews number (MathSciNet)
MR2443103

Zentralblatt MATH identifier
1148.55004

Subjects
Primary: 55P35: Loop spaces
Secondary: 16W30

Keywords
mod $2$ Moore spaces homotopy decomposition modular representation theory of the symmetric groups

Citation

Grbić, Jelena; Selick, Paul; Wu, Jie. The decomposition of the loop space of the mod $2$ Moore space. Algebr. Geom. Topol. 8 (2008), no. 2, 945--951. doi:10.2140/agt.2008.8.945. https://projecteuclid.org/euclid.agt/1513796851


Export citation

References

  • J F Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. $(2)$ 72 (1960) 20–104
  • F R Cohen, Applications of loop spaces to some problems in topology, from: “Advances in homotopy theory (Cortona, 1988)”, London Math. Soc. Lecture Note Ser. 139, Cambridge Univ. Press (1989) 11–20
  • F R Cohen, J C Moore, J A Neisendorfer, The double suspension and exponents of the homotopy groups of spheres, Ann. of Math. $(2)$ 110 (1979) 549–565
  • F R Cohen, J C Moore, J A Neisendorfer, Torsion in homotopy groups, Ann. of Math. $(2)$ 109 (1979) 121–168
  • F R Cohen, J C Moore, J A Neisendorfer, Exponents in homotopy theory, from: “Algebraic topology and algebraic $K$-theory (Princeton, N.J., 1983)”, Ann. of Math. Stud. 113, Princeton Univ. Press (1987) 3–34
  • I M James, Reduced product spaces, Ann. of Math. $(2)$ 62 (1955) 170–197
  • J A Neisendorfer, $3$–primary exponents, Math. Proc. Cambridge Philos. Soc. 90 (1981) 63–83
  • P Selick, $2$–primary exponents for the homotopy groups of spheres, Topology 23 (1984) 97–99
  • P Selick, S Theriault, J Wu, Functorial decompositions of looped coassociative co–$H$ spaces, Canad. J. Math. 58 (2006) 877–896
  • P Selick, J Wu, Some calculations of $\mathrm{Lie}(n)^{\mathrm{max}}$ for low $n$, to appear in Journal of Pure and Applied Algebra
  • P Selick, J Wu, On natural coalgebra decompositions of tensor algebras and loop suspensions, Mem. Amer. Math. Soc. 148 (2000) viii+109
  • P Selick, J Wu, On functorial decompositions of self-smash products, Manuscripta Math. 111 (2003) 435–457
  • P Selick, J Wu, The functor $A^{\mathrm{min}}$ on $p$–local spaces, Math. Z. 253 (2006) 435–451
  • S Theriault, Homotopy exponents of mod $2^r$ Moore spaces, to appear in J. Topol.